Aa
Aa
A
A
A
Close
Avatar universal

Leg cramps on furosemide and spironolactone any advice on what to do

My husband is 72 yrs has congestive heart failure  he is on 240 mg of furosemide and spironolactone 25 mg a day for fluid build  which doesn't t help much has put on 6 kg over the past week which is all fluid. He is now experiencing leg cramps at night which interfere with his sleep any help or advice would be very much appreciated
3 Responses
Sort by: Helpful Oldest Newest
973741 tn?1342342773
I think he needs to see his doctor.  Leg cramps can happen when we are low potassium.  And furosemide is also known for muscle cramping.  I'd circle back with your doctor for the next step.  
Helpful - 0
2 Comments
Thank you both for your advice. He is seeing his GP weekly and having weekly blood for kidney function and potassium levels which you are correct were low but now coming up .The GP contacted the heart failure Specialist who advised increasing spironolactone to 50 mg and if weight still increased he could take a metolazone every 2 nd day if necessary . Ihave worked out that if he has some salted peanuts  small amount that the cramps are much reduced . But thank you both for your advice it is much appreciated. Ruth1246
That's interesting about the salted peanuts.  I hope you keep us updated and wish you both the best!
Avatar universal
hi there. putting on 6kg in a week is not right. Get to your doctor today. Given that you have CHF it needs attention and investigation. This is a really serious weight gain and if its correct, it will need prompt attention to prevent further complications. The doctor has all the history of your condition and it may be you need a change or increase in meds fairly quickly. god bless and let us know how you get on, but please go to doctor now
Helpful - 0
1 Comments
HI thanks for your advice it's much appreciated he sees his GP weekly also has weekly bloods for kidney function and potassium  he is also under the heart failure specialist  who increased his spironolactone to 50 mg and said he could take a metolazone every second day if his weight was still going up he has done this once and his weight has gone down to 78 kg  I have worked out if he has some salted peanuts small amount that this really improves things.  Thanks again for your advice it is much appreciated  ruth1246
Avatar universal
Please go rule out dvt!
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.